Can Levitra Cause a Heart Attack ?
| Levitra is the brand name of the generic drug Vardenafil, a drug used in the treatment of erectile dysfunction. Marketed by Bayers Pharmaceuticals and GSK, Levitra is a PDE5 inhibitor. Erectile dysfunction or ED is a medical complication observed in men.
Under normal circumstances, sexual excitement causes dilation of general blood vessels and increased blood flow into capillaries present in the penis. In case of erectile dysfunction, the patient finds it difficult to get and keep his penis erect when he is sexually excited. Levitra helps in maintaining the penis erection. The physiological function of Levitra or Vardenafil closely resembles that of Sildenafil (Viagra) and Taladafil.
However, Levitra should not be administered to patients who are being treated for angina, those who are taking chemotherapeutic agents such as nitrates or alpha-blockers, those who are suffering with high blood pressure, and those who had a stroke.
The most prominent side-effect of this drug is that it can cause cardiac arrest. Levitra causes relaxation of smooth muscles, vasodilation and increased blood flow to penis. However, it also causes a sudden drop in the systemic blood pressure, a problem that the body often fails to adjust thereby leading to a series of cardiac events including hypertension, sudden cardiac stroke and heart-attack.
One more important side effect of Levitra is optic stroke, where blood supply to the optic nerve is cut off due to sudden inflow of blood into the penis, resulting in blindness.
However, recent research suggests that Levitra does help patients in improving their heart condition before and after a severe heart attack.